Alert archive / South Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 4, 2005, 10:24 PM CDT for Clay County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 10:24 PM CDT (03:24 UTC)
- Expired
- Jun 5, 2005, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 050327 FFWFSD SDC027-050630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1024 PM CDT SAT JUN 4 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 130 AM CDT * AT 1024 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDED ALONG A LINE FROM 7 MILES NORTHWEST OF WAKONDA TO 5 MILES SOUTHWEST OF VERMILLION...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF YANKTON TO VERMILLION...MOVING NORTHEAST AT 20 MPH. AT 1015 PM CDT...URBAN FLOODING WAS REPORTED AT YANKTON. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES OF RAIN ARE POSSIBLE THROUGH 130 AM CDT AS MORE STRONG THUNDERSTORMS MOVE NORTHEAST FROM NEBRASKA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 4310 9716 4280 9715 4272 9681 4309 9681 $$ RSR
2 follow-up statements
000 WGUS73 KFSD 050449 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 PM CDT SAT JUN 4 2005 SDC027-050630- CLAY SD- 1149 PM CDT SAT JUN 4 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR CLAY COUNTY... AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING LIKELY FLASH FLOODING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF WAKONDA TO 9 MILES SOUTHWEST OF VERMILLION...MOVING NORTHEAST AT 25 MPH. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA AS MORE THUNDERSTORMS MOVE NORTHEAST FROM NEBRASKA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 4310 9716 4280 9715 4272 9681 4309 9681 $$ RSR
000 WGUS73 KFSD 050652 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 152 AM CDT SUN JUN 5 2005 SDC027-050700- CLAY SD- 152 AM CDT SUN JUN 5 2005 ...THE FLASH FLOOD WARNING ALLOWED TO EXPIRE AT 130 AM CDT FOR CLAY COUNTY... RUNOFF FROM EARLIER HEAVY RAINFALL HAS ENDED...AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. A STEADY LIGHT TO MODERATE RAIN WILL CONTINUE OVER MUCH OF CLAY COUNTY...WITH UP TO QUARTER INCH ADDITIONAL RAINFALL WILL BE POSSIBLE THROUGH 3 AM. THIS RAINFALL IS NOT EXPECTED TO RESULT IN ADDITIONAL FLOODING. AT 1145 AM...6 INCHES OF WATER WAS RUNNING ACROSS 452ND AVE SOUTHWEST OF WAKONDA BETWEEN 303RD AND 304TH ST. ALSO...6 TO 8 INCHES OF WATER WAS OVER HIGHWAY 19 AT 307TH STREET...ABOUT 9 MILES NORTH OF VERMILLION. LAT...LON 4310 9716 4280 9715 4272 9681 4309 9681 $$ CHAPMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 4:30 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 4, 4:30 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 PM CDT SAT JUN 4 2005 .DISCUSSION... A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK. THERE WILL AT LEAST A COUPLE OF CHANCE FOR SEVERE WEATHER WITH THE GREATEST THREAT POSSIBLE IN THE MIDDLE OF THE WEEK. FOR TONIGHT...CWA IS CURRENTLY BETWEEN WAVES. THIS HAS ALLOWED SUBSIDENCE TO SET UP AND TO ALLOW THE SRN HALF OF THE AREA TO BECOME PARTLY CLOUDY. HOWEVER...AS SEEN BY BOTH KOMA SOUNDING AND A TAMDAR SOUNDING FROM KSUX AT 20Z...THERE HAS BEEN SO MUCH LATENT HEAT WARMING THAT LAPSE RATES REMAIN NEARLY MOIST ADIABATIC. THIS HAS RESULTED IN LITTLE AVAILABLE ENERGY FOR PARCELS TO ACCELERATE. IN ADDITION...SOUTHWEST FLOW AT SURFACE HAS LIMITED THE LOW LEVEL SHEAR WHILE MIDLEVEL SPEED SHEAR REMAINS FAILRY IMPRESSIVE. DO STILL BELIEVE SOME SEVERE WEATHER IS POSSIBLE...ESPECIALLY IF SURFACE FLOW CAN BACK TO SOUTH OR SSE...BUT THE LOW LAPSE RATES MEAN THAT SEVERE WEATHER WILL BE RELATIVELY ISOLATED AND LIKELY JUST MARGINALLY SEVERE HAIL OF DIME TO QUARTER. NONETHELESS...VERY STORNG WAVE MOVING EAST WILL INTERACT WITH SURFACE FRONT IN CENTRAL NEBRASKA AND SOUTH DAKOTA. EXPECT THAT THIS CONVECTION WILL MOVE NORTHEAST INTO SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS IA AND MN. WHILE LAPSE RATES ARE LIMITING SEVERE CHANCES...THIS IS STILL A GOOD SET UP FOR HEAVY RAIN ESPECIALLY WITH A SLOW MOVING FRONT. DO NOT EXPECT AS WIDESPREAD HEAVY RAIN AS PAST TWO DAYS AS CONVECTION IN KS WILL CUT OFF DEEPER MOISTURE BUT LOCAL AMOUNTS TO TWO INCHES ARE STILL POSSIBLE. WITH CREEKS AND SMALL STREAMS NEAR BANKFULL AROUND YKN...WILL CONTINUE FLASH FLOOD WATCH. LATE TONIGHT AND SUNDAY STRONG UPPER WAVE WILL MOVE ACROSS THE AREA. WITH MOIST ADIABATIC LAPSE RATES...EXPECT THAT DESPITE A LACK OF A STRONG BOUNDARY...A LARGE AREA OF SHOWERS WITH ISOL TSRA WILL MOVE FROM WEST TO EAST DURING THE DAY. HAVE RAISE POPS TO LIKELY OVER MUCH OF THE AREA. RAINFALL AMOUNTS WILL NOT BE MUCH BUT IT WILL BE ANOTHER DAMP DAY ACROSS MUCH OF THE REGION. WHILE TEMPS WILL START WARM IN THE ERN CWA AHEAD OF THE FRONT...THICK CLOUDS ARE RAIN WILL REALLY PREVENT TEMPS MUCH AND KEPT MAXES 60S AND 70S. IN THE FAR WRN CWA...WHERE THERE WILL BE MORE SUN...DID KEEP MAXES AROUND 80. WEAK SFC RIDGE MOVES ACROSS THE AREA ON SUNDAY NIGHT. WINDS WILL REALLY DROP OFF AND TEMPS SHOULD FALL INTO THE 50S. WITH AMPLE LOW LEVEL MOISTURE THERE IS A REAL FOG THREAT ACROSS MUCH OF THE CWA...ESP BETWEEN THE JAMES AND BIG SIOUX VALLEY. DID NOT ADD TO GRIDS TODAY BUT MAY NEED TO ON SUBSEQUENT UPDATES. ON MONDAY...SURFACE WARM FRONT MOVES ACROSS THE CWA. HOWEVER...WITH UPPER LEVEL RIDGING...DO NOT EXPECT ANY PRECIPITATION. INSTEAD WITH RAPID BURNOFF OF FOG EXPECTED...TEMPS WILL REALLY WARM. EXPECT THAT TEMPS WILL REACH 90 FOR THE FIRST TIME FOR MUCH OF THE AREA WITH 80S EVERYWHERE ELSE. THE COOLEST TEMPS WILL BE IN SW MN WHICH WILL REMAIN NORTH OF THE WARM FRONT. THE FIRST SHORTWAVE WILL MOVE ACROSS THE WRN DAKOTAS MONDAY NIGHT. WITH LOW LEVEL JET SETTING OVERNIGHT...EXPECT CONVECTION TO DEVELOP ACROSS WRN NORTH DAKOTA AND SPREAD SOUTHEAST TOWARD SW MN. IT WILL BE A RACE BETWEEN CAP BUILDING OVER SOUTH DAKOTA AND THE MOISTURE COMING NORTH AT 850 MB. BELIEVE THAT IN SW MN...THE MOISTURE MAY WIN AND THERE COULD BE SCATTERED CONVECTION IN SW MN. CONVECTION WILL END TUE MORNING. THE NAM IS OVERDOING MORNING CONVECTION AND BRINGING SURFACE SOUTH FAR TOO QUICKLY. INSTEAD EXPECT THE SURFACE WARM FRONT TO HANG ALONG OR NORTH OF I90. WITH A STRONG CAP IN PLACE...EXPECT THAT CONVECTION WILL BE SUPPRESSED MUCH OF THE AFTERNOON. THEN A STRONG WAVE MOVES AROUND THE TROUGH DURING THE LATE AFTERNOON. WITH GOOD SHEAR AND LAPSE RATES OF 8 C/KM...SCT TSRA SHOULD DEVELOP LATE AFTERNOON. THERE WILL BE A THREAT OF ORGANIZED SEVERE WEATHER IF PATTERN DEVELOPS AS SHOWN. CONVECTION WILL MOVE EAST OF THE AREA ON TUE NIGHT AND THEN COLD FRONT WILL MOVE ACROSS ON WEDNESDAY. THIS IS MORE IN LINE WITH ECMWF AND CANADIAN THAN GFS WHICH IS MUCH FASTER THAN EVEN THE 00Z ENSEMBLES. AFTER THE FRONT MOVES BY...THURSDAY SHOULD BE DRY AND NEAR NORMAL TEMPERATURES. MOISTURE RETURNS ON FRIDAY AND SATURDAY. DID KEEP CHC OF TSRA OF FRI AND FRIDAY AS THE WARM FRONT MOVES NORTH AND THEN ANOTHER CHC ON SATURDAY IN THE WRN CWA AS THE COLD FRONT APPROACHES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH THROUGH 100 AM CDT SDZ050-SDZ063>066-SDZ068>071. MN...NONE. IA...FLOOD WATCH THROUGH 100 AM CDT IAZ001-012-020-031. NE...FLOOD WATCH THROUGH 100 AM CDT NEZ013-014. && SCHUMACHER
Hazardous weather outlook, Jun 4, 11:44 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT SAT JUN 04 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT SAT JUN 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS DECREASING OR ENDING FOR A FEW HOURS THIS AFTERNOON WILL ALLOWING A LITTLE SUN TO COME OUT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON...ESPECIALLY ALONG THE MISSOURI RIVER AREA...THEN DEVELOP OR SPREAD TO THE NORTH AND NORTHEAST. THE THREAT OF DAMAGING WINDS AND HAIL WILL BE MAINLY ALONG AND SOUTHEAST OF A BROOKINGS TO PICKSTOWN LINE. THE GREATEST THREAT OF SEVERE STORMS...INCLUDING POSSIBLE TORNADOES...WILL BE OVER NORTHWEST IOWA...AND OVER FAR SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX FALLS TO YANKTON LINE FLOODING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE AREAS OF HEAVY RAIN AFTER THEY REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. RAINFALL OF 1 TO 3 INCHES...WITH ISOLATED AREAS OF EVEN HEAVIER RAIN...COULD DEVELOP. SUCH RAINFALL AMOUNTS ON SATURATED GROUND COULD PRODUCE LOCAL FLOODING OF URBAN AREAS...SMALL STREAMS...AND OTHER LOW AREAS. THE FLOOD THREAT WILL BE MAINLY IN SOUTHEAST SOUTH DAKOTA SOUTH OF INTERSTATE 90...NORTHWEST IOWA NEAR THE MISSOURI AND BIG SIOUX RIVERS...AND FAR NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS SHOULD DEVELOP BY TUESDAY NIGHT. CONSIDERABLE MOISTURE AND INSTABILITY SHOULD BE AVAILABLE WITH THIS SYSTEM...SO ANY THUNDERSTORMS COULD BECOME SEVERE...ESPECIALLY IN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 4, 9:16 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 1 NE MECKLING 42.85N 97.06W
06/04/2005 0.75 INCH CLAY SD TRAINED SPOTTER
&&
PSLocal storm report, Jun 4, 9:32 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 1 SE MECKLING 42.83N 97.06W
06/04/2005 1.75 INCH CLAY SD TRAINED SPOTTER
0929 PM HAIL 1 S WAKONDA 42.99N 97.11W
06/04/2005 1.00 INCH CLAY SD TRAINED SPOTTER
&&
PSLocal storm report, Jun 4, 9:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 7 NW ELK POINT 42.75N 96.78W
06/04/2005 0.75 INCH UNION SD TRAINED SPOTTER
&&
PSLocal storm report, Jun 4, 9:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TORNADO 15 S ALCESTER 42.81N 96.63W
06/04/2005 UNION SD TRAINED SPOTTER
TORNADO SEEN RISING AND LOWERING
&&
PSLocal storm report, Jun 4, 10:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 7 SSE ALCESTER 42.93N 96.58W
06/04/2005 1.75 INCH UNION SD TRAINED SPOTTER
WIND DRIVEN HAIL BROKE WINDOWS ON SOUTH SIDE OF HOUSE
1004 PM HAIL 4 S HAWARDEN 42.94N 96.48W
06/04/2005 1.75 INCH SIOUX IA COUNTY OFFICIAL
1005 PM HAIL 4 NNE AKRON 42.88N 96.53W
06/04/2005 1.00 INCH PLYMOUTH IA TRAINED SPOTTER
&&
PSLocal storm report, Jun 4, 10:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL HAWARDEN 43.00N 96.48W
06/04/2005 1.75 INCH SIOUX IA TRAINED SPOTTER
ACCOMPANIED BY 45 MPH WINDS
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 28 min |
| Jun 4, 8:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 46 min |
| Jun 4, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| Jun 4, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
| Jun 4, 9:49 PM CDT | Tornado Warning | FSD | Union | 29 min |
| Jun 4, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 52 min |
| Jun 4, 10:16 PM CDT | Flash Flood Warning | FSD | Yankton | 3 hr |
| Jun 4, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 48 min |
| Jun 4, 11:01 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 44 min |
| Jun 4, 11:38 PM CDT | Flash Flood Warning | FSD | Bon Homme | 3 hr |
| Jun 4, 11:55 PM CDT | Flash Flood Warning | FSD | Lincoln, Union | 3 hr |
| Jun 5, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 39 min |
Nearby
Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.